Idaho, 2025Damaging Winds in Idaho, May 10, 2025
May 10, 2025 · NWS BOI · 2 events in 2 counties and zones
On May 10th, instability increased across higher terrain in southwest Idaho ahead of an incoming upper-level trough. This allowed for thunderstorms to develop across southwest Idaho.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On May 10th, instability increased across higher terrain in southwest Idaho ahead of an incoming upper-level trough. This allowed for thunderstorms to develop across southwest Idaho. With a dry boundary layer and inverted-V soundings, thunderstorm wind gusts were the primary hazard associated with the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at May 10, 7:49 PM MST, 11 minutes earlier.
Area forecast discussion, May 10, 7:49 PM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Boise ID
849 PM MDT Sat May 10 2025
.DISCUSSION...South-central ID has been the focus for convective
weather this evening. Showers and weak thunderstorms repeatedly
tracked northeastward through eastern Twin Falls County into
eastern Jerome County earlier this evening, but those have
ended. Since 745 PM MDT stronger and more numerous thunderstorms
have developed in central and western Twin Falls County, also
moving NNE. Latest Hi-res HRRR and NamNest models expected this
development and keep it going almost until sunrise, not only in
Twin Falls County, but the rest of southwest Idaho as well, but
sparing eastern Oregon. Current forecast has this except for
dropping the thunderstorms in the pre-dawn hours, then
restarting them in south-central ID Sunday morning. However,
we will update higher PoP and over a larger geographical areas
tonight for tonight. Update available shortly.
&&
.AVIATION...Mainly VFR. Scattered showers and isolated thunderstorms
in the Magic Valley through the evening, expanding to the rest of SW
Idaho late evening and overnight. Small hail and outflows up to 50
kt possible from stronger storms. Surface winds: variable/SE less
than 10 kt, becoming SW 10-20 kt with gusts 30-40 kt tomorrow late
morning/afternoon. Strongest winds in the higher terrain. Surface
winds becoming SE-SW 5-15 kt tonight. Winds aloft at 10kft MSL:
SW 20-30 kt.
KBOI...VFR. Variable winds 5-10 kt shifting back to SE 5-15 kt
overnight. Scattered showers and a 50% chance of brief outflow
gusts up to 30 kt tonight.
Sunday Outlook...An approaching cold front will produce a 20-50%
chance of showers, highest chance in the mountains, and a 10-20%
chance of thunderstorms. Front will move through Sunday evening
with continued showers across the north. Surface winds: SW
10-25 kt with gusts 25-45 kt, shifting to the W-NW and
decreasing behind the front. Areas of blowing dust due to
gusty winds.
&&
.PREV DISCUSSION...
SHORT TERM...Tonight through Monday night...For this afternoon
and evening showers and thunderstorms will focus over SW Idaho
Highlands and western Magic Valley where gusty outflow winds to
60 mph remain possible, even from weaker showers. Winds to this
speed could cause damage and produce reduced visibility in
blowing dust. The shower/storm potential will continue tonight
across portions of SW Idaho, where the best elevated instability
resides. Not seeing much dynamic support in model guidance
outside of an upper jet entrance region. That said high
resolution models are persistent in maintaining a chance of
showers and thunderstorms into early Sunday morning south and
east of a line from the ID/OR/NV triple point, to Boise up to
Warm Lake. Locally gusty winds will remain possible overnight
from showers/storms that can get some rain near the surface as
lower levels remain dry.
For Sunday, activity could quickly flare up across s-central
Idaho in the morning if not already ongoing. Otherwise showers
and thunderstorms initiate over higher terrain of SE Oregon and
mtns of w-central and s-central Idaho in the afternoon. It will
become windy across the region starting in the late morning and
continuing through the evening as strong flow aloft (35-50mph
at 10kft MSL) mixes to the surface. Strongest winds will line up
with SE Oregon and SW Idaho south of the Snake Plain where
gusts of 40-50 mph will be common. Given the duration and
magnitude of wind, areas of blowing dust are expected which
could reduce visibility and impact travel along Hwy 95 and Hwy
51. The Wind Advisory for Harney, Malheur, and Owyhee counties
remains in place for Sunday afternoon/evening. A cold front will
cross the region Sunday night, shifting the winds to W-NW.
While still breezy, speeds will drop through the night. Highs
Sunday are 7-12 degrees cooler than today which keeps sites
above normal.
Monday will see an increasing chance of showers from the west as
the upper trough axis pushes onshore. Southeast Oregon will see
a 60-80% chance for precipitation on Monday (mostly Baker and
Harney counties) with with lower probabilities across SW Idaho
as the upper trough elongates. Daytime instability will support
a low chance of thunderstorms across SE Oregon Monday. Winds
will remain breezy with gusts of 20 to 30 mph. A 20-30% chance
of showers lingers across higher terrain Monday night as the
upper trough axis enters eastern Oregon. Temperatures Monday
cool to a few degrees below normal.
LONG TERM...Tuesday through Saturday...An upper low will slowly
move east across the area on Tuesday before exiting on
Wednesday. Cold air aloft and weak instability within the low
center will allow for showers to develop on Tuesday, with a
30-50% chance of precipitation in the valleys and a 60-80%
chance in the mountains. A slight (15-25%) chance of
thunderstorms will also develop during the afternoon. Showers
will decrease on Wednesday with most remaining activity over the
mountains. Snow levels of 5500-7000 feet will allow for light
snow accumulations on higher peaks. Temperatures will be 5- 10
degrees below normal and winds will be breezy with gusts 25-40
mph through the Snake Basin.
Weak upper level ridging will bring warmer and dry conditions on
Thursday with temperatures near normal. The pattern looks to
remain active Friday into the weekend as another upper level
trough drops into the Pacific Northwest. Precipitation chances
will begin to rise on Friday, reaching 20-60% chance on Saturday
along with a slight chance of thunderstorms. Confidence in
temperatures is lower as models differ on placement and timing
of the progression of the upper trough, but for now are forecast
to remain near normal Friday and Saturday.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory from noon Sunday to midnight MDT Sunday night
IDZ015-029.
OR...Wind Advisory from noon MDT /11 AM PDT/ Sunday to midnight MDT
/11 PM PDT/ Sunday night ORZ061-063.
&&
www.weather.gov/Boise
Interact with us via social media:
www.facebook.com/NWSBoise
www.x.com/NWSBoise
DISCUSSION...LC
AVIATION.....JY
SHORT TERM...DG
LONG TERM....STIn the hours before
Special weather statement, May 10, 7:32 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Boise ID
832 PM MDT Sat May 10 2025
IDZ016-030-110315-
Southern Twin Falls County ID-Western Magic Valley ID-
832 PM MDT Sat May 10 2025
...STRONG THUNDERSTORMS WILL IMPACT JEROME...CENTRAL TWIN FALLS AND
GOODING COUNTIES THROUGH 915 PM MDT...
At 832 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Castleford to 6 miles southwest of Rock
Creek. Movement was north-northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Areas of blowing dust reducing
visibilities.
Strong thunderstorms will be near...
Magic Valley Regional Airport, Rock Creek, Twin Falls, and Buhl
around 840 PM MDT.
Jerome, Wendell, and Hagerman around 850 PM MDT.
Minidoka National Monument around 900 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4242 11426 4242 11429 4234 11430 4257 11503
4318 11482 4311 11459 4286 11460 4285 11459
4285 11438 4281 11435 4280 11408
TIME...MOT...LOC 0232Z 192DEG 36KT 4254 11495 4237 11439
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
LCThunderstorm Wind, Jerome
- When
- May 10, 8:00 PM MST
- Where
- Jerome County, 0.66 mi N of Jerome
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.730, -114.520
A tree branch with a width estimated to be 1.5 - 2 feet in diameter fell onto a parked car, causing significant damage to a parked car. Winds are estimated to be 65 MPH, given the size of the branch that fell while also taking into consideration that the branch appeared to be unhealthy in the image.
Thunderstorm Wind, Twin Falls
- When
- May 10, 8:30 PM MST
- Where
- Twin Falls County, Filer
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.570, -114.600
A large branch fell from a willow tree nearly missing a home. Winds were estimated to be 65 MPH based off of the large canopy and size of the branch broken.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Florida, May 10 to 11, 20251 injured · $111,000 · EF2 · 8 events
- Damaging Winds in Idaho, May 10, 202562 kt wind · 34 events
- Tornadoes and Damaging Winds in Florida, May 10, 2025EF1 · 5 events
- Damaging Winds in Montana, May 10, 202560 kt wind · 16 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, May 10 to 13, 20257 events
- Damaging Winds in Montana, May 10, 202560 kt wind · 5 events
- Hail and Damaging Winds in Florida, May 10, 2025$5,000 · 50 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 10, 20253 events
- Flooding in New Hampshire, May 10, 20253 events
- Flash Flood and Flood in Alabama, May 10, 20251 in hail · 3 events
- Flash Flood and Damaging Wind in Alabama, May 10, 202578 kt wind · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 10, 20252 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1249523, 1249524.